Critical Care |

The Jungle Juice Blues FREE TO VIEW

Shilpi Ahuja, MD; Christina Rager, MD; Nishay Chitkara, MD
Author and Funding Information

New York University Langone Medical Center, New York, NY

Chest. 2015;148(4_MeetingAbstracts):210A. doi:10.1378/chest.2270735
Text Size: A A A
Published online


SESSION TITLE: Critical Care Cases II

SESSION TYPE: Affiliate Case Report Slide

PRESENTED ON: Monday, October 26, 2015 at 03:15 PM - 04:15 PM

INTRODUCTION: Methemoglobinemia is a diagnosis that requires a high level of suspicion for diagnosis. We present two rare cases of Methemoglobinemia after ingestion of “Jungle Juice,” the active ingredient of which is isobutyl nitrite.

CASE PRESENTATION: We present the cases of a husband and wife, both emergency room physicians, without any significant past medical history, who presented after toxic ingestion of “Jungle Juice”. The 39-year-old husband had called EMS after his 33-year-old wife developed vomiting and diarrhea, followed by a witnessed seizure. When EMS arrived, he also complained of dyspnea. Both patients developed severe cyanosis and upon presentation to the emergency department, they were hypotensive and hypoxemic despite high flow oxygen. Arterial blood gases demonstrated a lactic acidosis and a co-oximetry panel revealed very low oxyhemoglobin levels and elevated methemoglobin levels (both patients' methemoglobin levels were reported at >20%, too high to measure). Further investigation revealed both patients had purchased and ingested 15 mL each of “Jungle Juice,” not realizing it was meant to be inhaled. This substance contains acetone and isobutyl nitrite. The patients received intravenous methylene blue and hydration, with which all symptoms resolved within 6 hours of presentation.

DISCUSSION: Methemoglobinemia is a condition in which oxidation of ferrous iron creates an altered state of hemoglobin that is unable to adequately unload oxygen, resulting in tissue hypoxia. Dating back to the 1960s, nitrites have been used as inhalants in recreational drugs, often referred to as “poppers,” to produce short-lived, rapid onset feelings of euphoria. While it is rare to see cases of methemoglobinemia described even with the traditional inhalation of methemoglobinemia, even fewer cases have been reported with ingestion (1).

CONCLUSIONS: Severe methemoglobinemia can develop after inhalation or ingestion of substances that contain isobutyl nitrite. Patients presenting with hypoxemia can improve quickly following prompt recognition and treatment with methylene blue.

Reference #1: Hunter L, Gordge L, Dargan Pl, et al. Methaemoglobinaemia associated with the use of cocaine and volatile nitrites as recreational drugs: a review. Br J Pharmacol 2011;72:18-26.

DISCLOSURE: The following authors have nothing to disclose: Shilpi Ahuja, Christina Rager, Nishay Chitkara

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
An unusual cause of methaemoglobinaemia. Ir Med J 2009;102(6):184.
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543